Journal of Differential Geometry

A simple construction of Atiyah-Singer classes and piecewise linear transformation groups

Sylvain Cappell and Shmuel Weinberger

Full-text: Open access

Article information

Source
J. Differential Geom., Volume 33, Number 3 (1991), 731-742.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1214446562

Digital Object Identifier
doi:10.4310/jdg/1214446562

Mathematical Reviews number (MathSciNet)
MR1100209

Zentralblatt MATH identifier
0725.57019

Subjects
Primary: 57S17: Finite transformation groups
Secondary: 19J35: Obstructions to group actions 57R19: Algebraic topology on manifolds

Citation

Cappell, Sylvain; Weinberger, Shmuel. A simple construction of Atiyah-Singer classes and piecewise linear transformation groups. J. Differential Geom. 33 (1991), no. 3, 731--742. doi:10.4310/jdg/1214446562. https://projecteuclid.org/euclid.jdg/1214446562


Export citation

References

  • [1] A. Assadi and W. Browder (unpublished).
  • [2] A. Assadi and P. Vogel, Actions of finite groups on compact manifolds, Topology 26 (1987) 239-263.
  • [3] M. F. Atiyah and G. B. Segal, The index of elliptic operators. II, Ann. of Math. (2) 87 (1968) 531-545.
  • [4] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968) 546-604.
  • [5] D. Burghelea, R. Lashof and M. Rothenberg, Groups of automorphisms of manifolds, Lecture Notes in Math., Vol. 473, Springer, Berlin, 1975.
  • [6] S. Cappell and J. Shaneson, Branched cyclic covers, Annals, of Math. Studies, No. 84, Princeton Univ. Press, Princeton, NJ, 1975, 165-173.
  • [7] S. Cappell and J. Shaneson, Torsionin L-groups, Lecture Notes in Math., Vol. 1126, Springer, Berlin, 1985.
  • [8] S. Cappell and J. Shaneson, Piecewiselinear embeddings and their singularities, Ann. of Math. (2) 103 (1976) 163-228.
  • [9] S. Cappell and J. Shaneson, Characteristic classes, singular embeddings, and intersection homology, Proc. Nat. Acad. Sci. U.S.A. 84 (1987) 3954-3956.
  • [10] S. Cappell, J. Shaneson, and S. Weinberger, Topological characteristic classesfor group actions on singular varieties (to appear).
  • [11] S. Cappell and S. Weinberger, Homology propagationof groupactions, Comm. Pure Appl. Math. 40 (1987) 723-744.
  • [12] S. Cappell and S. Weinberger, Replacement theorems for fixed sets (in preparation).
  • [13] T. Chapman, Lectures on Hilbert cube manifolds, CBMS Lecture Series, No. 28, 1976.
  • [14] J. Davis, Evaluation of odd dimensional surgeryobstructions, Topology 27 (1988) 179-204.
  • [15] H. Federer, A study offunction spaces by spectral sequences, Trans. Amer. Math. Soc. 82 (1956) 340-361.
  • [16] W. C. Hsiang and W. Pardon, Whenare topologically equivalent orthogonal representations linearly equivalent! Invent. Math. 68 (1982) 275-316.
  • [17] L. Jones, A converseto the fixed point theorem of P. A. Smith. I, Ann. of Math. (2) 94 (1971) 52-68.
  • [18] L. Jones, Combinatorial symmetries of the m-disk, Memoirs Amer. Math. Soc. No. 352, 1986.
  • [19] L. Jones, The nonsimply connected characteristic variety theorem, Proc. Sympos. Pure Math., Vol. 32, Amer. Math. Soc, Providence, RI, 1978, 131-140.
  • [20] I. Madsen and J. Milgram, The classifying spaces for surgery and cobordism of manifolds, Ann. of Math. Studies No. 92, Princeton Univ. Press, Princeton, NJ, 1979.
  • [21] I. Madsen and M. Rothenberg, Classifying G-spheres, Aarhus Univ. preprints (see summary in Contemporary Math. 19 (1983) 193-226).
  • [22] C.McCrory, Cone bundles, Trans. Amer Math. Soc. 228 (1977) 157-163.
  • [23] J.Morgan and D. Sullivan, Transversality characteristic classes and linking cycles in surgery theory, Ann. of Math. (2) 99 (1974) 463-544.
  • [24] F. Quinn, A geometric formulation of surgery, in Topology of Manifolds, Markham Press, Chicago, 111., 1970, 500-511.
  • [25] A. Ranicki, The algebraic theory of surgery. II, Proc. London Math. Soc. 40 (1980) 193-283.
  • [26] T. Redmond, A piecewise linear G-signature theorem, Ph.D. Thesis, Princeton Univ., 1984.
  • [27] J. Rosenberg and S. Weinberger, Higher G-indices and applications, Ann. Scient. Ec. Norm. Sup. (4) 21 (1988) 479-495.
  • [28] M. Rothenberg, Torsion invariants and finite transformation groups, Proc. Sympos. Pure Math., Vol. 32, Part 1, Amer. Math. Soc, Providence, RI, 1978, 267-312.
  • [29] M.Rothenberg and J. Sondow, Nonlinear smooth representations of compact Lie groups, Pacific J. Math. 84 (1979) 427-444.
  • [30] M. Rothenberg and S.Weinberger, Groupactions and equivariant Lipschitz analysis, Bull. Amer. Math. Soc. (N.S.) 17 (1987) 109-112.
  • [31] C.Rourke and B. Sanderson, Block bundles. I, II, III, Ann. of Math. (2) 87 (1968).
  • [32] C.Rourke and B. Sanderson, A-sets. I, II, Quart. J. Math. 22 (1971) 321-338, 465-485.
  • [33] J. Shaneson, Wall's surgery obstruction groups for Z xG, Ann. of Math. (2) 90 (1969) 269-334.
  • [34] D.Sullivan, Geometric topologyseminar notes, Princeton Univ., 1965.
  • [35] L. Taylor and B. Williams, Surgery spaces:structure and formulae, Lecture Notes inMath., Vol. 741, Springer, Berlin, 1974, 170-195.
  • [36] C.T.C.Wall, Surgery on compact manifolds, Academic Press, New York, 1969.
  • [37] C.T.C.Wall, Surgery on compact manifolds, Classification of hermitian forms. VI. Group rings, Ann. of Math. (2) 103 (1976) 1-80.
  • [38] S.Weinberger, Constructive methods in transformation groups, Contemporary Math.36 (1985) 269-298.
  • [39] S.Weinberger, Homologically trivial group actions. I:Simply connected manifolds, Amer. J. Math. 108 (1986) 1005-1022.
  • [40] S.Weinberger, Class numbers, the Novikov conjecture, and transformation groups, Topology 27 (1988) 353-365.
  • [41] S.Weinberger, Semifree PL locally linear G-spheres, Israel J. Math. 66 (1989) 351-363.
  • [42] S.Weinberger, Units and G-signatures, Topology Appl. 32 (1989) 183-196.
  • [43] S.Weinberger, Singular characteristic classes(in preparation).